2022 Comedy in Crisis Conference



Friday 14th and Saturday 15th January 2022 at Birmingham City University, Birmingham UK.

How to Register

If you wish to register to attend the conference you can do so here via Eventbrite.

A ticket to attend for the two days in-person in Birmingham is £35 in total and covers attendees catering (please provide your dietary requirements and any access requirements as requested when registering).

*Please note that if you are a conference speaker you will be contacted separately to register there is no need for you to book a ticket via Eventbrite.

Overview of Conference Programme

This is the current conference programme – this may be subject to change due to illness/ changes of circumstances etc.

Day 1 Friday 14th January 2020

Arrival from 9:30am

10am – 11:10am – Keynote 1Comedy and the crises of racial injustice – Dr Kavyta Raghunandan (Leeds Beckett University)

Break (20mins)

11:30am – 1pm – Panel AComedy and Crises of Identity – Daphna Baram (Lancaster University), Ilhan Camici (Kadir Haas University, Istanbul – online), Dr Chrisoula Lionis (University of Manchester – online). Chair: Lisa Moore

Lunch (45mins)

1:45pm – 3:15pmPanel B – Comedy and Mental Health Crises – Dr Matt Hargrave (Northumbria University), Dr Sarah Gorman (Roehampton University), Elisa Padilla-Diaz (Sussex University – online). Chair: Dr Ellie Tomsett (Birmingham City University)

3:15pm – 3.35pm – Networking sessions facilitated by Dr Natalie Diddams (Manchester Metropolitan University)

Break (25mins)

4:00pm – 5:30pmPanel C – Online Comedy Cultures During the Pandemic– Dr Natalie Diddams (Manchester Metropolitan University), Dr Faye Davies (Birmingham City University), Dr Claire Sedgwick (University of Derby). Chair: Dr Karen Patel (Birmingham City University)

5:30pm – 7pm – Panel D – Industry Panel . Programmed in collaboration with the Sir Lenny Henry Centre for Media Diversity. The diversity crisis in British TV and radio comedy.

Day 2 Saturday 15th January 2022

Arrival from 9:30am

10am – 11am – Keynote 2 – Comedy as a Coping Mechanism During the Pandemic – Dr Helen Davies (University of Wolverhampton)

Break (25mins)

11:25am – 12pm – Reflection and Networking Session – led by Dr Natalie Diddams (Manchester Metropolitan University)

12pm – 1.30pm – Panel E – Comic Media Responses to Times of Crisis – Dr Neil Washbourne (Leeds Beckett), Dr Ben McConville and Professor Hugh O’Donnell (Glasgow Caledonia University – online), Chella Quint (University of Sheffield – online). Chair: Dr Hazel Collie (Birmingham City University)

Lunch (45mins)

2.15pm – 3:30pm Panel F – Comedy and Politics – Dr Adam Carter (University of Sheffield), Dr Poppy Wilde (Birmingham City University) and Dr Nathalie Weidhase (University of Surrey), Dr Kai Hanno Schwind (Kristiania University College, Oslo). Chair: Dr Sarah Ilott (Manchester Metropolitan University)

Break (15mins)

3.45pm – 4.45pm – Discussion Session – The need to decolonize comedy studies and what that might look like – Dr Sarah Ilott (Manchester Metropolitan University)

4.45pm – 5pm – Closing remarks

This event is supported by Birmingham Centre for Media and Cultural Research


Birmingham – travel and accommodation info

Birmingham City University’s City Centre Campus is located in (drumroll) Birmingham City Centre. The buildings where the conference will take place are a 15 minute (approx.) walk from Birmingham New Street Station (inter-city trains) or a 10minute (approx.) walk from Birmingham Moor Street Station (regional trains). For those travelling internationally to join us the nearest airport is Birmingham International which has its own railway station with direct connections into New Street Station.

Full walking instructions, building addresses and maps of the area can be found on BCU’s website here.

There are many hotels close to BCU’s City Centre Campus as we are a short walk away from the City Centre and Digbeth. You can use the postcode for BCU’s Curzon Building to search online for places to stay in the local area. B4 7BD. Please drop the organisers an email if you need further guidance – mixedbill@gmail.com